Ohio, 2019

Damaging Winds in Ohio, June 24, 2019

June 24, 2019 · NWS RLX · 6 events in 4 counties and zones

A strengthening low pressure system and surface cold front near the Great Lakes region migrated into the Ohio Valley on the 24th, placing southeast Ohio in a warming and unstable environment. A line of severe thunderstorms stretched across Central Appalachia that afternoon, with a secondary line crossing through Ohio later that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strengthening low pressure system and surface cold front near the Great Lakes region migrated into the Ohio Valley on the 24th, placing southeast Ohio in a warming and unstable environment. A line of severe thunderstorms stretched across Central Appalachia that afternoon, with a secondary line crossing through Ohio later that evening. Widespread thunderstorm wind damage was reported across the area, primarily in the form of downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 24, 1:34 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 24, 1:34 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
234 PM EDT Mon Jun 24 2019

.SYNOPSIS...
A warm front will bring summer-like weather for much of the
week. Several disturbances will result in unsettled weather
early in the workweek. Summer-time heat and humidity for late
week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1253 PM Monday...

Upper low/trough evident on satellite imagery this morning across
the Upper Midwest/Great Lakes region will slowly drift eastward
today, along with a remnant mcv currently on satellite across
central KY. This upper trough will take on a negative tilt across
the area as it does so, with the potential for severe thunderstorms
developing this afternoon. Strengthening low level jet in response
will aid in increased moisture transport to the area, with PW values
progged to climb near to 2 inches. At the surface, low pressure
moving across the Great Lakes will sweep a cold front through the
region late tonight.  SPC mesoscale analysis indicates strong cape
has developed across the region, generally on the order of 2000-2500
J/KG. Damaging winds will be the primary threat today with any
convection that develops, and spc has placed the entire CWA in an
enhanced risk, with damaging winds the primary threat, although
tornadoes cannot be ruled out either. Convection will generally move
off to the east later tonight, with a few lingering showers/isold
thunderstorm potential lingering in association with the cold front,
although atmosphere should generally be well worked over by late
tonight.

Cloud cover may linger across much of the area to start Tuesday, but
should see it scatter out by mid to late morning, with warm but
sunny conditions taking hold.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 233 PM Monday...

Sfc high pressure axis should be in control across the region
resulting in dry weather into Wednesday. However, another cold
front will approach the region by late Wednesday and then
become stationary to our north through Thursday. As a result,
have low chance of showers and storms across our northern
counties Wednesday afternoon and Wednesday evening.

Above normal temperatures are anticipated.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 233 PM Monday...

At the surface, high pressure should remain in control into
Saturday. However, models suggest a mid-level shortwave will
dig southeast resulting in nwly mid-level flow across the
region by Saturday morning. Shower and thunderstorm chances
should begin to increase Friday afternoon with better chances
over the weekend. Would think the showers and storms could be
diurnal in nature on Saturday. However, shortwaves passing
through the nw flow could result in precipitation chances at
about any time.

There may be a cold front that pushes south across the region
On Sunday with weak high pressure building into the area by
Monday.

Went with a blend of temperature guidance resulting in above
normal values Friday and Saturday. Temperatures could be a
little cooler Sunday and Monday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 135 PM Monday...

Scattered strong to severe thunderstorms are expected to develop
this afternoon and evening, particularly in the 20Z to 03Z time
frame. Expect brief IFR/LIFR conditions in vcnty of storms,
along with strong/damaging winds over 60 kts possible.

Bulk of convection will taper off after 03Z, with sct -shra
lingering and widespread MVFR stratus. Gradual return to VFR
with light surface winds after 13Z, with mountainous locations
slower to return to VFR.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection and associated
restrictions this afternoon may vary from current forecast.
Development and duration of MVFR cigs overnight may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    H
HTS CONSISTENCY  H    H    H    H    M    H    H    M    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    L    L    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    L    L    H    H    H

AFTER 18Z TUESDAY...
IFR with late night/morning river valley fog possible around
mid week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/MEK
NEAR TERM...SL
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...SL
Hazardous weather outlook, Jun 24, 12:52 PM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
152 PM EDT Mon Jun 24 2019

WVZ032-039-040-523>526-251800-
Taylor-Upshur-Barbour-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
152 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Storms this afternoon and evening will likely produce strong, gusty
winds with scattered damaging wind gusts possible. Threats for large
hail and tornadoes are lower, though non-zero. Torrential rainfall
will also occur with these storms, which may lead to isolated flash
flooding in particularly vulnerable areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033-034-515>522-251800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
152 PM EDT Mon Jun 24 2019

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Storms this afternoon and evening will likely produce strong, gusty
winds with scattered damaging wind gusts possible. Threats for large
hail and tornadoes are lower, though non-zero. Torrential rainfall
will also occur with these storms, which may lead to isolated flash
flooding in particularly vulnerable areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 24, 12:22 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
122 PM EDT Mon Jun 24 2019

KYZ103-105-WVZ005-241745-
Boyd-Lawrence-Wayne-
122 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...LAWRENCE AND
WEST CENTRAL WAYNE COUNTIES...

At 121 PM EDT, a strong thunderstorm was located near Blaine, moving
northeast at 35 mph.

Winds in excess of 50 mph are possible with this storm.

Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Fort Gay, Durbin,
Ulysses, Charley, Burnaugh, Dunlow, Martha, Gallup, Clifford,
Glenhayes, Buchanan, Houckville, Fallsburg and Genoa.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3803 8300 3805 8298 3805 8296 3809 8293
      3810 8292 3810 8291 3812 8289 3832 8264
      3804 8233 3791 8273 3797 8283 3800 8294
      3800 8296 3796 8299 3797 8302 3799 8303
TIME...MOT...LOC 1721Z 235DEG 38KT 3800 8281

MEK
Special weather statement, Jun 24, 12:43 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
143 PM EDT Mon Jun 24 2019

KYZ103-105-WVZ005-006-013-241830-
Boyd-Lawrence-Lincoln-Wayne-Cabell-
143 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...CENTRAL
LAWRENCE...SOUTHWESTERN CABELL...WEST CENTRAL LINCOLN AND WAYNE
COUNTIES...

At 142 PM EDT, a strong thunderstorm was located near Yatesville Lake
State Park, moving northeast at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Huntington, Louisa, Wayne, Chesapeake, Beech Fork State Park,
Yatesville Lake State Park, Fort Gay, Durbin, East Lynn Lake,
Charley, Burnaugh, Centerville, Kiahsville, Ulysses, Lockwood,
Gallup, Lavalette, Glenhayes, Branchland and Buchanan.

This includes Interstate 64 in West Virginia between mile markers 6
and 12.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3809 8287 3843 8246 3843 8245 3844 8242
      3816 8213 3794 8271
TIME...MOT...LOC 1742Z 233DEG 48KT 3807 8269

MEK
Special weather statement, Jun 24, 2:17 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
317 PM EDT Mon Jun 24 2019

WVZ017-019-241945-
Ritchie-Wirt-
317 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RITCHIE AND NORTHEASTERN
WIRT COUNTIES...

At 316 PM EDT, a strong thunderstorm was located 7 miles northeast of
Elizabeth, moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Harrisville, Pennsboro, North Bend State Park, Ellenboro, Cairo,
Pullman, Pike, Freeport, Berea, Macfarlan, Petroleum and Highland.

This includes Route 50 in West Virginia between mile markers 31 and
41.

LAT...LON 3903 8133 3914 8138 3934 8102 3914 8088
TIME...MOT...LOC 1916Z 248DEG 29KT 3911 8127

MEK
Special weather statement, Jun 24, 2:32 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
332 PM EDT Mon Jun 24 2019

KYZ105-WVZ005-242015-
Lawrence-Wayne-
332 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE AND WEST
CENTRAL WAYNE COUNTIES...

At 332 PM EDT, a strong thunderstorm was located over Chandlerville,
or near Blaine, moving northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Fort Gay, Ulysses,
Charley, Gallup, Fallsburg, Clifford and Glenhayes.

LAT...LON 3800 8291 3823 8260 3803 8240 3792 8275
      3797 8283 3799 8290
TIME...MOT...LOC 1932Z 234DEG 32KT 3797 8279

MEK

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vinton

When
June 24, 2:37 PM EST
Where
Vinton County, 2.62 mi SW of Allensville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.240, -82.650

Trees and power lines were downed along Clark Road, Pretty Run Road, and Garrett Ridge in the area of Allensville.

Thunderstorm Wind, Perry

When
June 24, 3:11 PM EST
Where
Perry County, 1.6 mi E of New Lexington Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.680, -82.170

Widespread tree and power line damage occurred across the county, especially in the towns of New Lexington and Moxahala.

Thunderstorm Wind, Morgan

When
June 24, 3:40 PM EST
Where
Morgan County, 0.53 mi E of Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.650, -81.840

Multiple trees and power lines were downed in and around the town of McConnelsville.

Thunderstorm Wind, Morgan

When
June 24, 3:40 PM EST
Where
Morgan County, 3.26 mi WNW of Rowland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.760, -81.840

Trees and power lines fell down along Route 60 and briefly blocked traffic.

Thunderstorm Wind, Morgan

When
June 24, 3:45 PM EST
Where
Morgan County, 1.06 mi E of Eagleport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.730, -81.900

A few trees fell down, one of which fell onto a power line near the small town of Rokeby Lock.

Thunderstorm Wind, Jackson

When
June 24, 5:45 PM EST
Where
Jackson County, 4.87 mi W of Leo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.140, -82.760

Two trees and a power line fell down along Limerick Road near the town of Limerick.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835807, 835813, 835820, 835821, 835822, 835824.